Texas, 2013

Hail in Texas, June 22, 2013

June 22, 2013 · NWS MAF · 1 event in 1 county or zone

An elongated upper level ridge was over the area with plentiful moisture present. A lee trough along with upslope winds provided lift needed for thunderstorms to develop across the Davis Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An elongated upper level ridge was over the area with plentiful moisture present. A lee trough along with upslope winds provided lift needed for thunderstorms to develop across the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 22, 12:34 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 22, 12:34 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT SAT JUN 22 2013

.DISCUSSION...

AN UPPER RIDGE AXIS WILL REMAIN SOUTH OF THE AREA TODAY WITH WEAK
WESTERLY FLOW ALOFT OVER THE FORECAST AREA.  A SURFACE TROUGH
EXTENDING SOUTHWARD FROM A SURFACE LOW OVER SOUTHEASTERN COLORADO
WILL NUDGE SLIGHTLY EASTWARD TODAY, AND PROVIDE A LOW LEVEL FOCUS
FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON OVER SOUTHEAST NEW
MEXICO.  THE HIGHER TERRAIN OF SOUTHWEST TEXAS WILL PROVIDE ANOTHER
LOW LEVEL FOCUS AS FAIRLY WARM TEMPERATURES AND LOW LEVEL MOISTURE
PERSIST OVER THESE AREAS.  SOME OF THE STORMS WILL BE SEVERE SINCE
INSTABILITY WILL BE ANYWHERE FROM 1500 TO 2500 J/KG AND MID LEVEL
LAPSE RATES 8.5 TO 9 C/KM.  0 TO 6 KM BULK SHEAR IS NOT QUITE AS
STRONG TODAY, ONLY 25 TO 35KT AT BEST, BUT PLENTY STRONG ENOUGH TO
AID AND ABET SEVERE THUNDERSTORM DEVELOPMENT.  ALTHOUGH WE ARE NOT
EXPECTING QUITE THE AREAL COVERAGE WE HAD YESTERDAY, A SHORTWAVE
TROUGH TRANSLATING EASTWARD ACROSS NEW MEXICO THIS AFTERNOON AND A
H25 JET NOSING INTO THE AREA SHOULD SUPPORT SCATTERED CONVECTION
OVER SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN, WITH THE
SAME EXPECTED IN AND NEAR THE DAVIS MOUNTAINS.  THE PRIMARY THREATS
OF DAMAGING WINDS AND LARGE HAIL WILL BE ACCOMPANIED BY LOCALLY
HEAVY RAINFALL SINCE PWATS ARE STILL 1 TO 1.25 INCHES.

THE UA RIDGE WILL STAY FLATTENED SUNDAY, BUT WILL BEGIN TO EXPAND
NORTHEASTWARD MONDAY.  WE MAY STILL SEE CONVECTION BOTH DAYS IN THE
SAME AREAS AS TODAY, BUT COVERAGE COULD DIMINISH ESPECIALLY IF THERE
IS NOT A TIMELY MID LEVEL SHORTWAVE TROUGH OR UPPER JETLET TO
SUPPORT CONVECTION.  WILL STILL CARRY POPS BOTH DAYS, MAINLY OVER
THE WESTERN HALF OR SO OF THE CWA.  THE SAME WILL BE TRUE FOR
TUESDAY AND WEDNESDAY, BUT THE UPPER RIDGE WILL EXPAND FURTHER
NORTHEASTWARD OVER THE AREA, SO THUNDERSTORM COVERAGE REALLY OUGHT
TO DWINDLE EACH DAY.  BY WEDNESDAY AND BEYOND, THE UA RIDGE WILL
SETTLE AROUND THE FOUR CORNERS, BUT STRENGTHEN WITH THE FORECAST
AREA UNDER NORTHEASTERLY FLOW ALOFT.  HAVE TENTATIVELY ADDED A
SLIGHT CHANCE OF THUNDERSTORMS TO THE DAVIS MOUNTAINS AND PRESIDIO
VALLEY AREA WEDNESDAY, BUT WILL LEAVE THE FORECAST DRY THEREAFTER.
TEMPERATURES WILL STAY ABOVE NORMAL THE NEXT COUPLE OF DAYS AND
SHOULD INCREASE FURTHER BY MIDWEEK.  MEDIUM RANGE MODELS INDICATE
THE UPPER RIDGE MAY RETROGRADE THURSDAY AND LATER.  WE COULD SEE
SLIGHTLY LESS HOT HIGH TEMPERATURES LATE NEXT WEEK AND WEEKEND IF
THIS OCCURS.  WE ALSO MAY SEE A FRONTAL BOUNDARY WANDER INTO THE
AREA NEXT WEEKEND TOO, WHICH COULD RESULT IN ANOTHER CHANCE OF
RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 73  98  73  96  /  30  10  10  20
BIG SPRING TX              75  98  76  96  /  10  10  10  10
CARLSBAD NM                71 103  73 100  /  10  10  10  10
DRYDEN TX                  77  98  78  98  /  10  10  10  10
FORT STOCKTON TX           73  99  74  96  /  20  20  10  10
GUADALUPE PASS TX          70  97  72  97  /  10  10  10  20
HOBBS NM                   69  98  70  94  /  30  20  10  20
MARFA TX                   63  92  62  92  /  30  40  20  20
MIDLAND INTL AIRPORT TX    75  97  75  96  /  10  10  10  10
ODESSA TX                  74  97  75  96  /  10  10  10  10
WINK TX                    74 101  75 100  /  20  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/67
Hazardous weather outlook, Jun 22, 1:40 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT SAT JUN 22 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
240 PM CDT SAT JUN 22 2013 /140 PM MDT SAT JUN 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS...A FEW SEVERE...ARE EXPECTED
SATURDAY AFTERNOON AND EVENING. THE BEST CHANCES FOR THUNDERSTORMS
WILL BE FROM THE BIG BEND...NORTH ACROSS THE MARFA PLAINS...THE
DAVIS MOUNTAINS...THE UPPER TRANS PECOS...AND THE PLAINS OF
SOUTHEASTERN NEW MEXICO. THE STRONGEST THUNDERSTORMS WILL PRODUCE
HAIL TO THE SIZE TO PING PONG BALLS...WINDS OF 60 MPH OR MORE...
AND HEAVY RAINFALL. DEADLY CLOUD TO GROUND LIGHTNING WILL OCCUR
IN AND NEAR ANY THUNDERSTORM. THUNDERSTORMS WILL DECREASE IN
INTENSITY AND COVERAGE A FEW HOURS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE IN
THE FORECAST AGAIN FOR SUNDAY THROUGH WEDNESDAY.  THE BEST CHANCES
FOR STORMS EACH DAY WILL BE OVER THE DAVIS MOUNTAINS SOUTHWEST
ACROSS THE MARFA PLATEAU. A FEW OF THESE STORMS COULD BE STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 22, 3:25 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 PM CDT SAT JUN 22 2013

TXZ074-222200-
DAVIS/APACHE MOUNTAINS AREA-
425 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF
ALPINE-CASPARIS MUNICIPAL AIRPORT AT 425 PM CDT...MOVING EAST AT 5
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3028 10367 3053 10389 3065 10357 3052 10330
TIME...MOT...LOC 2125Z 289DEG 3KT 3049 10358
Special weather statement, Jun 22, 3:27 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT SAT JUN 22 2013

TXZ074-075-222200-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
427 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 500 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL PECOS COUNTY JUST
EAST OF HOVEY AT 427 PM CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3042 10317 3061 10335 3079 10311 3057 10290
TIME...MOT...LOC 2127Z 282DEG 11KT 3061 10316
Special weather statement, Jun 22, 4:06 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 PM CDT SAT JUN 22 2013

TXZ075-222245-
PECOS-
506 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL PECOS COUNTY UNTIL 545 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF BELDING AT
506 PM CDT...MOVING EAST AT 5 MPH.

LAT...LON 3068 10333 3082 10300 3051 10285 3050 10319
TIME...MOT...LOC 2206Z 090DEG 4KT 3061 10320
Special weather statement, Jun 22, 4:23 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SAT JUN 22 2013

TXZ074-081-222300-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
523 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN BREWSTER COUNTY UNTIL 600 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER ALPINE AT
524 PM CDT...MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3051 10356 3038 10346 3030 10346 3016 10357
      3016 10377 3040 10379
TIME...MOT...LOC 2224Z 248DEG 4KT 3035 10366
Special weather statement, Jun 22, 4:37 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT SAT JUN 22 2013

TXZ074-080-081-222300-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
537 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND
SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL 600 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
NORTHEAST OF MARFA AT 537 PM CDT...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3052 10379 3035 10382 3026 10378 3017 10378
      3022 10403 3039 10411
TIME...MOT...LOC 2237Z 248DEG 4KT 3034 10397
Special weather statement, Jun 22, 5:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT SAT JUN 22 2013

TXZ074-080-222345-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
603 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN PRESIDIO AND SOUTH CENTRAL JEFF
DAVIS COUNTIES UNTIL 645 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER MARFA AT
604 PM CDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3048 10392 3047 10381 3035 10380 3017 10381
      3007 10398 3019 10411 3035 10419
TIME...MOT...LOC 2304Z 248DEG 4KT 3030 10405

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Presidio

When
June 22, 5:10 PM CST to 5:15 PM CST
Where
Presidio County, Marfa
Measured
0.75 in hail
Reported by
Public
Coordinates
30.320, -104.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459193.